Lake Huron, 2011

Marine Thunderstorm Wind in Lake Huron, May 6, 2011

May 6, 2011 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving into the nearshore waters of Lake Huron around Lexington produced an estimated wind gust to 40 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving into the nearshore waters of Lake Huron around Lexington produced an estimated wind gust to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 6, 2:42 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 6, 2:42 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT FRI MAY 6 2011

.SHORT TERM...TONIGHT

UPPER LEVEL CIRCULATION CURRENTLY SWINGING THROUGH FAR NORTHERN
LOWER MICHIGAN...WITH CENTER OF 500 MB COLD POOL (26 C) TRACKING
THROUGH SAGINAW BAY/SOUTHERN LAKE HURON EARLY THIS EVENING. HIGH
SCATTERED/LOW NUMEROUS COVERAGE CONVECTIVE SHOWERS ARE CURRENTLY
WORKING THROUGH SOUTHEAST MICHIGAN THIS AFTERNOON ALONG WITH
ISOLATED THUNDERSTORMS. ENOUGH WIND IN THE COLUMN COUPLED WITH
INVERTED V SOUNDING TO PRODUCE STRONG WIND GUSTS OF 40 TO 50 MPH
(SEE 1902Z ARB WIND GUST OF 50 MPH). LIGHTNING STRIKES HAVE BEEN
HARD TO COME BY AS ACTIVITY REMAINS UNORGANIZED. THE GOOD NEWS IS
SUB 40 DEGREE DEW PTS ARE BECOMING BETTER ESTABLISHED AND COVERAGE
SHOULD CONTINUE TO DIMINISH OVER THE NEXT COUPLE OF HOURS.

LOCAL HIRES RUN...WHICH DID A GOOD JOB CAPTURING THE ACTIVITY THIS
AFTERNOON...IS INDICATING A FEW SHOWERS LINGERING AFTER 00Z ACROSS
THE NORTH HALF OF THE CWA...CLOSER TO THE COLD POOL/CIRCULATION/WEAK
SURFACE LOW...AND WILL CARRY AN ISOLATED SHOWER MENTION.

OTHERWISE...EXPECTING MOSTLY TO PARTLY CLOUDY SKIES TONIGHT (MID
LEVEL LAPSE RATES REMAIN FAIRLY STEEP)...WITH MINS FALLING INTO THE
LOWER 40S (FOR THE MAJORITY OF SOUTHEAST MICHIGAN)...IN LINE WITH
LATEST MAV/MET GUIDANCE.

&&

.LONG TERM...SATURDAY THROUGH FRIDAY

UPPER TROPOSPHERIC JETLET EMERGING FROM THE NORTHERN ROCKIES REGION
WILL QUICKLY PROGRESS INTO THE UPPER MISSISSIPPI VALLEY TONIGHT AND
INDUCE A WEAK RIPPLE IN THE PROGRESSIVE FLOW.  THIS SHORTWAVE WILL
SLIP THROUGH THE OHIO VALLEY AND SOUTHERN LAKES REGION ON SATURDAY.
THE FAST MOVING WAVE WILL PRODUCE A NARROW RIBBON OF DEFORMATION IN
THE 800-600MB LAYER ACROSS THE SOUTHERN PORTIONS OF SOUTHEAST LOWER
MICHIGAN...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
EXPECTING THE DEFORMATION TO PROVIDE A CLEARLY DEFINED PRECIPITATION
REGION.  WILL CONTINUE TO ADVERTISE HIGHER POPS ALONG AND SOUTH OF
INTERSTATE 96...WITH A RATHER RAPID DECREASE TOWARD THE NORTH.
LAPSE RATES IN THE DEFORMATION ZONE CERTAINLY SUPPORT EMBEDDED
CONVECTION...HOWEVER THE DEPTH APPEARS TO BE RATHER LIMITED AND DOES
NOT REACH UP TO THE -20C LEVEL TO SUPPORT THUNDER. THEREFORE...WILL
ADVERTISE THE SHOWERY NATURE BUT REFRAIN FROM THUNDER MENTION.

IN THE WAKE OF SATURDAY/S SYSTEM...UPPER LEVEL HEIGHTS ARE EXPECTED
TO BE ON THE INCREASE SUNDAY AND MONDAY.  FURTHERMORE...THE PRESENCE
OF SURFACE RIDGING INDICATES RATHER DEEP SUBSIDENCE ACROSS THE
REGION...KEEPING CONDITIONS DRY AND SEASONABLE.

NEXT WEEK THE LONGWAVE PATTERN WILL SLOWLY AMPLIFY AS THE WAVELENGTH
COMPRESSES.  THE LAKES REGION WILL BENEFIT FROM RESIDING WITHIN THE
ANTI-CYCLONIC FLOW ALOFT DURING THE BALANCE OF THE WEEK...SETTING
THE STAGE FOR A GRADUAL WARMING TREND.  THE PROSPECTS FOR A PERIOD
OR TWO OF RAINFALL REMAINS AS THE CENTRAL PLAINS AND MID-MISSISSIPPI
VALLEY WILL BE CONVECTIVELY ACTIVE AND A RESIDUAL BATCH OF SHOWERS
TOPPING THE RIDGE IS NOT OUT OF THE QUESTION - WITH TUESDAY LOOKING
TO BE THE MOST LIKELY TIME WINDOW.

THE UPPER RIDGE IS EXPECTED TO WEAKEN DRAMATICALLY THE END OF THE
WEEK AS THE WAVELENGTH SHORTENS PASSED A CRITICAL VALUE.  THIS WILL
SET THE STAGE FOR AN UNSETTLED PERIOD FROM THURSDAY AND BEYOND.

&&

.MARINE...

LIGHT WINDS WILL PERSIST OVER MARINE AREAS RIGHT THROUGH THE WEEKEND
AS SURFACE RIDGE EXTENDING FROM A HIGH OVER NORTHERN CANADA NOSES IT
WAY INTO THE GREAT LAKES REGION. THE RIDGE AXIS WILL SLIDE TO THE
EASTERN GREAT LAKES EARLY NEXT WEEK...AS LOW PRESSURE LIFTS INTO THE
WESTERN GREAT LAKES. THE PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS
STILL IS NOT TERRIBLY TIGHT...AND WINDS ARE EXPECTED TO REMAIN BELOW
20 KNOTS FOR THE MOST PART.

&&

.AVIATION...ISSUED 106 PM EDT FRI MAY 6 2011

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...ALTHOUGH WILL
BE DODGING A COUPLE SHOWERS AROUND SOUTHEAST MICHIGAN THIS
AFTERNOON...ALONG WITH ISOLATED THUNDERSTORMS WHICH WOULD BRIEFLY
REDUCE VSBYS. GUSTY WESTERLY WINDS OF 20 TO 25 KNOTS AROUND THIS
AFTERNOON...AS DEEP MIXING AND SURFACE TROUGH MOVES THROUGH.
WINDS WILL QUICKLY DECREASE TOWARD SUNSET. EXPECTING VARIABLE MID
CLOUDS (7-10FT) AROUND TONIGHT AS COLD POOL TRACKS THROUGH THE CENTRAL
GREAT LAKES. NEXT LOW PRESSURE SYSTEM MOVING INTO THE WESTERN OHIO
VALLEY LATE TOMORROW WILL LIKELY SPREAD SOME RAIN INTO THE DETROIT
TAFS BY DAYS END...BUT WINDS WILL REMAIN ON THE LIGHT SIDE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....MANN
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 6, 3:04 AM EST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
404 AM EDT FRI MAY 6 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
404 AM EDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AS A WEAK FRONTAL SYSTEM
PASSES THROUGH THE STATE. SMALL HAIL WILL BE POSSIBLE WITH THE
THUNDERSTORMS TODAY. THE THUNDERSTORMS ARE EXPECTED TO TRACK TO
THE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL RETURN FROM MONDAY NIGHT THROUGH
WEDNESDAY AS A MORE WARM AND HUMID AIRMASS MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-070815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
404 AM EDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AS A WEAK FRONTAL SYSTEM
PASSES THROUGH THE STATE. SMALL HAIL WILL BE POSSIBLE WITH THE
THUNDERSTORMS TODAY. THE THUNDERSTORMS ARE EXPECTED TO TRACK TO
THE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL RETURN FROM MONDAY NIGHT THROUGH
WEDNESDAY AS A MORE WARM AND HUMID AIRMASS MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 6, 1:31 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
231 PM EDT FRI MAY 6 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-061930-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
231 PM EDT FRI MAY 6 2011

...SPECIAL WEATHER STATEMENT...

NUMEROUS SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS WILL MOVE
THROUGH SOUTHEAST MICHIGAN LATE THIS AFTERNOON. THE STRONGEST CELLS
WILL PRODUCE WIND GUSTS TO 40 MPH ALONG WITH PEA SIZE HAIL. IN
ADDITION...SHOWERS WILL BRIEFLY COOL TEMPERATURES ABOUT 10 DEGREES.

SF
Special weather statement, May 6, 2:25 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT FRI MAY 6 2011

MIZ053-061945-
SAGINAW-
325 PM EDT FRI MAY 6 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BIRCH RUN...MOVING EAST AT
15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BRIDGEPORT BY 335 PM EDT...
  FRANKENMUTH BY 345 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SF
Local storm report, May 6, 2:28 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
328 PM EDT FRI MAY 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     4 SSW ANN ARBOR         42.22N 83.75W
05/06/2011  M50 MPH          WASHTENAW          MI   ASOS

&&

ADODSON
Special weather statement, May 6, 3:57 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 PM EDT FRI MAY 6 2011

MIZ063-062145-
ST. CLAIR MI-
457 PM EDT FRI MAY 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
545 PM EDT...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EMMETT TO 5 MILES
NORTHWEST OF MARINE CITY...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

THESE STORMS WILL BE NEAR...
RATTLE RUN AROUND 505 PM EDT.
GOODELLS...ST. CLAIR AND SMITHS CREEK AROUND 510 PM EDT.
WADHAMS AND MARYSVILLE AROUND 525 PM EDT.
PORT HURON AND FORT GRATIOT AROUND 540 PM EDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI
Special weather statement, May 6, 4:06 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
506 PM EDT FRI MAY 6 2011

MIZ049-055-062-063-062145-
HURON MI-LAPEER MI-SANILAC MI-ST. CLAIR MI-
506 PM EDT FRI MAY 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR...SANILAC...
SOUTHEASTERN HURON AND LAPEER COUNTIES UNTIL 545 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UBLY TO 7 MILES
NORTHWEST OF PECK TO LUM...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
PALMS...PARISVILLE...MINDEN AND GOODLAND TOWNSHIP AROUND 515 PM EDT.
VALLEY CENTER...RUTH...MCGREGOR...IMLAY CITY AND DECKERVILLE AROUND
520 PM EDT.
HELENA AND PECK AROUND 525 PM EDT.
MELVIN...LYNN TOWNSHIP AND CARSONVILLE AROUND 530 PM EDT.

KURIMSKI

The radar

The Detroit radar (KDTX), 99 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
May 6, 4:50 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Lexington
Measured
35 kt (40 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.270, -82.530

A trained spotter estimated a 40 mph thunderstorm wind gust.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306715.